Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 94, NWS Midland/Odessa, TX

August 29, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2025, 3:02 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2025, 3:02 PM MDT (21:02 UTC)
Expired
Aug 29, 2025, 5:00 PM MDT
In force
118 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KMAF 292102
FFWMAF
NMC015-TXC109-292300-
/O.NEW.KMAF.FF.W.0094.250829T2102Z-250829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
302 PM MDT Fri Aug 29 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Eddy County in southeastern New Mexico...
  Northern Culberson County in southwestern Texas...

* Until 500 PM MDT /600 PM CDT/.

* At 302 PM MDT /402 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1 and 1.5 
  inches of rain have fallen. The expected rainfall rate is 2 to 3 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McKittrick Canyon, Carlsbad Caverns National Park, Guadalupe 
  Mountains National Park and Lincoln National Forest.

This includes the following streams and drainages...
  Delaware River, Nickel Creek, Black River, Dark Canyon and Double 
  Canyon Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3221 10466 3223 10456 3210 10455 3189 10466
      3189 10480 3205 10478

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

DeBerry
1 follow-up statement
569 
WGUS74 KMAF 292125
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
325 PM MDT Fri Aug 29 2025

NMC015-TXC109-292300-
/O.CON.KMAF.FF.W.0094.000000T0000Z-250829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
325 PM MDT Fri Aug 29 2025 /425 PM CDT Fri Aug 29 2025/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ 
THIS AFTERNOON FOR SOUTHWESTERN EDDY AND NORTHERN CULBERSON 
COUNTIES...

At 325 PM MDT /425 PM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1.5 and 2 
inches of rain have fallen. The expected rainfall rate is 0.5 to 1 
inch in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McKittrick Canyon, Carlsbad Caverns National Park, Guadalupe 
  Mountains National Park and Lincoln National Forest.

This includes the following streams and drainages...
  Delaware River, Nickel Creek, Black River, Dark Canyon and Double 
  Canyon Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3221 10466 3223 10456 3210 10455 3189 10466
      3189 10480 3205 10478

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:14 PM MDT, 2 hours 48 minutes earlier. Its key messages:

  • Updated at 113 PM CDT Fri Aug 29 2025
  • Above normal temperatures with a low to medium (20-60%) chance of thunderstorms over the mountains, Southeast New Mexico and Permian Basin today.
  • A cold front on Saturday brings below-normal temperatures and increased precipitation chances. There will be a medium to high (50- 80%) chance of thunderstorms each day through Labor Day for much of the region.
  • There is medium to high (50-80%) confidence in 0.5" to 1" rainfall totals through Labor Day for a large portion of the area. There is low (10-30%) confidence in 1.5" or higher rainfall totals, but locally higher amounts are possible.
  • Widespread flash flooding appears unlikely, but localized flash flooding remains possible. Urban and low-lying areas are most at risk for potential flash flooding.
Area forecast discussion, Aug 29, 12:14 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
114 PM CDT Fri Aug 29 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 113 PM CDT Fri Aug 29 2025

- Above normal temperatures with a low to medium (20-60%) chance
  of thunderstorms over the mountains, Southeast New Mexico and
  Permian Basin today.

- A cold front on Saturday brings below-normal temperatures and
  increased precipitation chances. There will be a medium to high
  (50- 80%) chance of thunderstorms each day through Labor Day for
  much of the region.

- There is medium to high (50-80%) confidence in 0.5" to 1"
  rainfall totals through Labor Day for a large portion of the
  area. There is low (10-30%) confidence in 1.5" or higher
  rainfall totals, but locally higher amounts are possible.

- Widespread flash flooding appears unlikely, but localized flash
  flooding remains possible. Urban and low-lying areas are most at
  risk for potential flash flooding.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 113 PM CDT Fri Aug 29 2025

Little change to the overall forecast. A stalled front sits over the
Permian Basin west across the Pecos River Valley and into the upper
Trans Pecos. This front will be part of the focus for scattered
showers and storms developing this afternoon and carrying into this
evening. Ensemble guidance for tonight through to early Saturday
morning show much of the activity beginning in eastern New Mexico
and heading southeast into southeast NM and the Permian Basin.
Isolated activity will also develop across the Davis Mountains and
the Stockton Plateau and decay after sunset.

The front lingers over the northern part of the CWA through Saturday
morning. Highs for most reach into the mid to upper 90s before rain
chances increase Saturday afternoon/evening. Once again, the front
acts as a focus for convection to develop over southeast New Mexico
and the Permian Basin. Most areas could see between a half inch and
inch of rain over the course of Saturday and into Saturday night
with lower amounts south of I-10, excluding the Davis Mountains. A
few spots may see one to two inches depending on where the strongest
and most efficient rain making storms occur. A few strong storms may
be possible with heavy rain, gusty winds, and lightning as the main
threats, but severe storms are currently not expected.  Localized
flash flooding will be a threat with any slow moving or training
thunderstorms, particularly late Saturday and into Sunday.

-Stickney

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 113 PM CDT Fri Aug 29 2025

A soggy Sunday can be expected across the region. During the morning
and early afternoon, lingering showers and thunderstorms from the
previous day may be impacting portions of Southeast New Mexico and
the Permian Basin. This activity should gradually weaken and
dissipate into the afternoon as it moves south. The cold front and
convective outflow that helped generate these showers and
thunderstorms will continue its slow march south through our region.
Between the cold front, any outflow, and lingering clouds, below-
normal temperatures are expected for all except for areas near the
Rio Grande. Lower to middle 80s across the bulk of the area will be
5 to 10 degrees below normal for this time of year. Despite the
cooler weather, another round of showers and thunderstorms is
expected by the afternoon and evening. The greatest chance of
precipitation is anticipated to be further south compared to
Saturday with the continued progression of the cold front. There
will be a high (60-80%) chance of precipitation along the Trans
Pecos and over neighboring areas. Elsewhere a slightly lower (40-
60%) chance of precipitation is expected.

For Labor Day, a similar scenario to Sunday is expected, though
further to the south. There may be lingering showers and
thunderstorms during the morning and early afternoon before another
round of showers and thunderstorms develops during the late
afternoon and evening. Temperatures continue to remain well-below
normal, even along the Rio Grande this time. There is a medium to
high (50-70%) chance of precipitation across the Davis Mountains,
Presidio Valley, and Big Bend. With a low to medium (20-40%) chance
of precipitation along the Trans Pecos. Drier weather begins to
makes its way into areas north of the Trans Pecos and additional
rainfall appears unlikely.

Over the course of the weekend and the Labor Day Holiday it is
expected that many locations will have received significant
rainfall. These rainfall amounts are not expected to cause
widespread flash flooding, but localized flash flooding remains a
concern. This threat is increased for areas in complex terrain or
urban areas that are more susceptible to flooding. At this time,
there is high (60-80%) confidence in 0.5" to 1" of rainfall for the
majority. A few areas may receive upwards of 1.5" of rainfall.
Rainfall amounts above 1.5" appear unlikely with only a low (10-30%)
confidence in these amounts. That being said, if certain areas
receive multiple rounds of heavy thunderstorms or prolonged
downpours, locally higher amounts of 2"+ remain possible.

After Monday, temperatures warm slightly, but remain below normal.
Upper 80s and lower 90s can be anticipated throughout much of next
week. Drier weather does return to the region, but a lingering
threat of afternoon and evening showers and thunderstorms continues.
There is a low (10-30%) chance of precipitation each day for portions
of the area, especially over the mountains. Another cold front may
enter the picture late next week, but ensemble guidance remains
split on this outcome. This cold front will be monitored for another
potential shot of increased precipitation and below normal
temperatures.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Fri Aug 29 2025

VFR remains at all terminals. TEMPOs for TSRA included for all but
INK/MAF where confidence is lowest for convection to occur.
Outside of any convection, easterly to southeasterly flow prevails
for MAF/FST with northerly winds elsewhere. Amendments will be
necessary based on radar trends and timing of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  93  69  82 /  30  50  80  80
Carlsbad                 71  94  69  82 /  60  50  70  70
Dryden                   75 100  74  95 /  10  10  20  50
Fort Stockton            72  97  69  89 /  10  30  40  70
Guadalupe Pass           66  85  64  75 /  50  60  60  80
Hobbs                    67  91  65  82 /  50  60  80  60
Marfa                    62  88  62  81 /  20  40  40  70
Midland Intl Airport     72  95  70  83 /  30  40  70  70
Odessa                   72  95  69  82 /  30  50  70  70
Wink                     72  95  69  84 /  30  50  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....91
AVIATION...93

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:19 PM MDTSpecial Weather StatementMAFEddy26 min

Nearby

Flash Flood Warnings in New Mexico, 2025Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.